Arkansas, 2022

Heat in Arkansas, August 15, 2022

August 15, 2022 · NWS MEG · 3 events in 3 counties and zones

An upper-level ridge extended from the southwest US into the Lower Mississippi Valley. Meanwhile, surface dewpoints pooled across the Mid-South in advance of an approaching cold front resulting in high heat index values across east-central Arkansas and north Mississippi.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper-level ridge extended from the southwest US into the Lower Mississippi Valley. Meanwhile, surface dewpoints pooled across the Mid-South in advance of an approaching cold front resulting in high heat index values across east-central Arkansas and north Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 15, 5:47 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 15, 5:47 AM CST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
647 AM CDT Mon Aug 15 2022

.UPDATE...

See 12Z aviation discussion below.

&&

.DISCUSSION... /issued 345 AM CDT Mon Aug 15 2022/

The subtropical ridge continues to be a major player in the
weather over the western half of the CONUS while a complementary
trough sits over the east. Northwesterly flow aloft continues to
advect scattered mid/high clouds over the Mid-South and we even
had a few very light rain showers during the evening. Nothing is
showing up on the scope at this time and that should continue
through early afternoon. A cold front extends west-southwest from
a surface low near Louisville (KY), to Walnut Ridge (AR), to
around Springfield (MO).

This front will move south into the forecast area this morning,
setting up over the southern periphery of the CWA this afternoon
and evening. Most of the area will remain well capped due to the
presence of a subsidence inversion around 750 mb. This inversion
will be weaker farther south and, with temperatures climbing into
the mid 90s along/ahead of the front, we may get just warm enough
to bust the cap. Should any storms develop, they will likely be
concentrated across northeast MS, mainly south of Oxford and
Tupelo. Regarding the heat, heat index values exceeding 105F are
expected south of a line from Forrest City, to Batesville, to
Houston. Thus, a Heat Advisory is in effect from 11 AM to 7 PM
today.

Instability will be quite strong near or just south of Tupelo
with MLCAPE likely to exceed 2500-3000 J/kg. Deep-layer shear may
approach 20 kts which may be strong enough to support at least
loosely-organized, multicellular convection. Mid-level dry air
contributing to DCAPE near 1000 J/kg and steep 0-3 km lapse rates
will lead to a potential for damaging wind gusts with the stronger
cells. That said, the threat area in the Mid-South is very
limited today. Any convection that develops should dissipate or
move south of the area quickly after sunset. Beyond these initial
cells, most of the overnight period should be rather quiet. A few
storms could encroach on northeast AR by sunrise, but scattered
showers and thunderstorms will develop across the area throughout
the day. PoPs on Tuesday are generally 20-40%, meaning it may be
more hit- or-miss for who sees rainfall, with rain chances
favoring areas north of I-40. We'll also see a fairly broad range
of temperatures, ranging from near 80 degrees near the KY border
to the low/mid 90s across north MS.

A strong shortwave trough will diving southeast into the OH Valley
Tuesday night. Showers and thunderstorms will become more
widespread ahead of this trough as the deepening surface low over
the Plains lifts the warm front poleward across the Ozarks. Storms
are expected to develop in the vicinity of the 850 mb thermal
gradient where strong isentropic ascent (305-310 K layer) may
force banded convection. This activity may develop initially to
our northwest but is expected to build southeast along this
frontal zone with the greatest QPF expected between 06-18z
Wednesday. Locally heavy rainfall remains a possibility with this
system. Precipitable water will be near near 2.0" (90th
percentile) and 850-300 mb wind vectors roughly parallel to the
frontal boundary will support this potential. Rain chances will
continue on Wednesday night, with the heavier precipitation
expected over north MS by this time. Average rainfall totals of
0.5-1.5 inches are likely with localized amounts of 2-3" possible.

By late week, the longwave trough begins to retrograde slightly
westward, pushing the ridge toward the Great Basin. We remain in
northwesterly flow aloft with the stalled front remaining near our
southern doorstep. This will keep low PoPs in the forecast
Thursday and Friday, primarily south of I-40. Geopotential
heights at 500 mb are forecast to be in the 10th percentile of
climatology, indicating the rarity of a trough this deep in mid-
August. This will maintain below-normal temperatures through the
remainder of the forecast period. The latest global models are on
board with an event strong trough moving across the Upper Midwest
late week, eventually closing off to our north. This may bring
rain chances back to the entire Mid-South at some point over the
weekend.

MJ

&&

.AVIATION...

12Z TAFs

Expect VFR conditions to prevail through the TAF period. Winds
should veer to the north throughout the day and pick up to 7-9 kt
this afternoon before going light again overnight. Spotty showers
and thunderstorms may develop across parts of north Mississippi
ahead of a cold front today, thus carried VCTS at TUP late this
afternoon through the early evening. Confidence is low on coverage
but was worth mentioning.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for Lee AR-Phillips-St. Francis.

MO...None.
MS...Heat Advisory from 11 AM this morning to 7 PM CDT this evening
     for Calhoun-Chickasaw-Coahoma-Panola-Quitman-Tallahatchie-
     Tunica-Yalobusha.

TN...None.
&&
Hazardous weather outlook, Aug 15, 3:24 AM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
424 AM CDT Mon Aug 15 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-161100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
424 AM CDT Mon Aug 15 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Heat index values are forecast to reach or exceed 105 degrees
across portions of eastern Arkansas and north Mississippi this
afternoon. A Heat Advisory is in effect.

A few strong storms are possible this afternoon, mainly south of
an Oxford to Tupelo line. Damaging winds will be the primary
hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Locally heavy rainfall will be possible across portions of the
Mid-South Tuesday night and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, St. Francis

When
August 15, 11:00 AM CST to 7:00 PM CST
Where
St. Francis forecast zone
Reported by
AWOS
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

Heat, Lee

When
August 15, 11:00 AM CST to 7:00 PM CST
Where
Lee forecast zone
Reported by
AWOS
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

Heat, Phillips

When
August 15, 11:00 AM CST to 7:00 PM CST
Where
Phillips forecast zone
Reported by
AWOS
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Afternoon heat index values reached or exceeded 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055460, 1055461, 1055462.